Thunderstorm Wind, Elko
- When
- July 25, 5:29 PM PST to 6:29 PM PST
- Where
- Elko County, 1.79 mi SSW of West Wendover
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.726, -114.093
Station (UP994) Ola, Elevation 4408 ft.
High pressure system to the south of Nevada created a weak flow pattern over the area that still had excess moisture from monsoonal storm pattern earlier in the week which elevated conditions to produce thunderstorms, some reaching severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
High pressure system to the south of Nevada created a weak flow pattern over the area that still had excess moisture from monsoonal storm pattern earlier in the week which elevated conditions to produce thunderstorms, some reaching severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 25, 11:01 AM PST, 6 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 1201 PM PDT Thu Jul 25 2024 .SYNOPSIS... A few severe thunderstorms are possible in Northeastern Nevada this afternoon and this evening. Thunderstorms are expected in Northern and Central Nevada each afternoon and evening Friday and Saturday. A cooling trend is anticipated today through Saturday. By Saturday afternoon, high temperatures will be around five degrees below seasonal values. && .SHORT TERM...Tonight through Friday night An upper-level area of low pressure will be centered over the Desert Southwest tonight. An Eastern Pacific trough of low pressure will approach the coast of California Friday. This trough of low pressure will progress eastward across Northern California Friday night. The 12Z KLKN sounding is relatively moist, with a precipitable water value just under an inch. This is above the 90th percentile for this time of year. Rain amounts of around one quarter of an inch per hour are conceivable in the strongest thunderstorms this afternoon and this evening. A few severe thunderstorms are possible in Northeastern Nevada this afternoon and this evening. The primary thunderstorm hazards will be locally damaging wind gusts of 58 mph or higher and dangerous cloud to ground lightning strikes. Convection should dissipate by 11 PM PDT this evening. A few strong thunderstorms are possible in Eastern Elko, Northern Nye, Lander, Eureka, and White Pine Counties Friday afternoon into Friday evening. Thunderstorm probabilities Friday afternoon will vary from 20 to 40 percent in Southern Lander, Southern Eureka, and White Pine Counties to 10 to 20 percent in Eastern Elko County. The primary thunderstorm hazards will be wind gusts around 50 mph, dangerous cloud to ground lighting strikes, and small hail. Smoke from wildfires in Northern California will result in hazy conditions at times tonight through Friday night. High temperatures Friday afternoon will be a couple of degrees cooler than this afternoon. Maximum temperatures Friday afternoon will be a couple of degrees below normal for this time of year. .LONG TERM...Saturday through next Thursday Upper level ridge that has been responsible for the monsoonal showers and storms for the last week will give its one last huzzah Saturday. Being finally driven to the south then east due to the combination of a northern stream upper level trough moving in from the Pacific into BC Canada, along with a weak upper low that will make landfall over northern California. Models agree that the upper ridge will slowly re-establish itself over the southern plains by early next week. With the upper ridge leaving, the monsoonal moisture will also be departing. Saturday and Sunday afternoons looks to be the last chances for isolated showers and thunderstorms as POPs fall down to 10% to 20% Saturday, to less than 10% Sunday. Storm chances for the weekend will be restricted to mainly Elko county, also as moisture falls the higher likelihood that the storms that do form will be more of the dry variety with little rainfall making it to the ground, inviting a higher risk for fire weather concerns. For Monday through Thursday quiet pattern is on tap with clearing skies and slowly warming temperatures under WSW flow aloft. As for temperatures, a cooling trend that will be underway, due to abundant clouds and showers, will peak Saturday with highs in the mid 80s to mid 90s. As storm chances end, Sunday will see the start of a slow warming trend as highs reach back into the upper 80s to upper 90s through Thursday. Overnight lows Saturday night through Wednesday night look to find a stable range in the low 50s to low 60s. Winds for the extended will also be in a stable range, with winds generally out of the west to SW at 5 MPH to 15 MPH with the occasional gust up to 30 MPH possible. && .AVIATION... VFR conditions will be the predominant flight condition through the next 24 hours. Afternoon TS is expected to develop across KBAM-KEKO-KELY TAF sites after 18Z today. Winds will generally be W-NW10-15G25KT, though convective wind gusts to 40KT are possible with any storm. High density altitudes can again be expected over the KWMC and KBAM terminals as afternoon highs will be in the upper 90s to near 100 degrees. && .FIRE WEATHER... A Red Flag Warning is in effect for most of Humboldt County from 2 PM PDT this afternoon until 8 PM PDT this evening for relative humidity values as low as 11 percent and southwest to west wind gusts near 35 mph. Outside of Humboldt County, all thunderstorms this afternoon into this evening will be wet, producing at least one tenth of an inch of rain. The strongest thunderstorms this afternoon into this evening will be capable of producing one quarter of an inch of rain per hour. A cooling and drying trend is expected Friday and Saturday. && .LKN Watches/Warnings/Advisories... Red Flag Warning from 2 PM this afternoon to 8 PM PDT this evening Humboldt County-Quinn. && 87/99/99/87
Special Weather Statement
National Weather Service Elko NV
524 PM PDT Thu Jul 25 2024
NVZ037-260100-
Southern Lander County and Southern Eureka County NV-
524 PM PDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES THROUGH 600 PM PDT...
At 524 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hickison Summit, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor hail damage
to vegetation is possible.
Locations impacted include...
Hickison Summit and Bob Scott Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3927 11695 3941 11710 3971 11684 3944 11650
TIME...MOT...LOC 0024Z 230DEG 24KT 3945 11687
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
542 PM PDT Thu Jul 25 2024
NVZ037-260115-
Southern Lander County and Southern Eureka County NV-
542 PM PDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES THROUGH 615 PM PDT...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grass Valley, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor hail damage
to vegetation is possible.
Locations impacted include...
Grass Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3971 11667 3985 11675 3997 11643 3976 11631
TIME...MOT...LOC 0042Z 250DEG 19KT 3980 11657
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
554 PM PDT Thu Jul 25 2024
NVZ035-037-041-260130-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
554 PM PDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NYE...SOUTHWESTERN
WHITE PINE AND SOUTH CENTRAL EUREKA COUNTIES THROUGH 630 PM PDT...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Pinto Summit, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor hail damage
to vegetation is possible.
This storm will remain over mainly rural areas of north central Nye,
southwestern White Pine and south central Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3889 11631 3904 11647 3935 11611 3917 11589
TIME...MOT...LOC 0053Z 227DEG 20KT 3908 11624
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
604 PM PDT Thu Jul 25 2024
NVZ034-036-038-039-260130-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
604 PM PDT Thu Jul 25 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL ELKO AND
NORTHWESTERN EUREKA COUNTIES THROUGH 630 PM PDT...
At 603 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Spring Creek, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elko, Carlin, Lamoille, South Fork, Spring Creek, Palisade, Lamoille
Summit, and Emigrant Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4033 11634 4043 11647 4065 11627 4084 11590
4097 11534 4073 11520 4059 11583
TIME...MOT...LOC 0103Z 245DEG 16KT 4076 11554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
92Special Weather Statement
National Weather Service Elko NV
613 PM PDT Thu Jul 25 2024
NVZ036-037-260145-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
613 PM PDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANDER COUNTY THROUGH
645 PM PDT...
At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 37
miles north of New Pass Summit, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor hail damage
to vegetation is possible.
Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 11751 4023 11744 4037 11721 4005 11697
3994 11749 4000 11754
TIME...MOT...LOC 0111Z 241DEG 35KT 4007 11745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
616 PM PDT Thu Jul 25 2024
NVZ035>037-260145-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
Northern Lander County and Northern Eureka County NV-
616 PM PDT Thu Jul 25 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LANDER...WEST
CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES THROUGH 645 PM PDT...
At 615 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northwest of Grass
Valley to 12 miles west of Garden Pass to 13 miles west of Eureka
Airport. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor hail damage
to vegetation is possible.
Locations impacted include...
Diamond Valley, Eureka Airport, Grass Valley, and Garden Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4012 11638 4002 11597 3964 11577 3944 11647
3967 11667 3988 11690 4004 11670
TIME...MOT...LOC 0115Z 235DEG 35KT 3996 11671 3980 11640 3957 11625
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
98The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
Station (UP994) Ola, Elevation 4408 ft.
Station (COIN2) Coils Creek, Elevation 6745 ft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189598, 1189592.